Nebraska, 2018

Tornadoes and Flash Flood in Nebraska, June 11, 2018

June 11, 2018 · NWS OAX · 36 events in 10 counties and zones

A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper-level disturbance tracked from the central High Plains through the mid Missouri Valley, encouraging the development of a surface low from southeast South Dakota into eastern Nebraska. Meanwhile, an associated cold front progressed east into eastern Nebraska by afternoon with a stationary boundary extending from the surface low through southwest Iowa into northern Missouri. Severe thunderstorms developed during the late afternoon over eastern Nebraska and southwest Iowa along these surface features with activity merging into a bow-echo complex that subsequently tracked into northwest Missouri by late evening. Brief tornadoes occurred with a supercell over Cass County, NE with intense, straight-line winds affecting the I-29 corridor in Fremont County, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 2:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 11, 2:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
325 PM CDT Mon Jun 11 2018

.UPDATE...
Issued at 318 PM CDT Mon Jun 11 2018

Afternoon monitoring continues. Per latest radar imagery, the
surface cold front is now through Wayne, Columbus and York. We
continue to watch the warm front closely as it extends from near
Blair eastward along I-80 in Iowa per satellite imagery and sfc
observations. Convection continues to bubble along this boundary
in western Iowa and will continue to monitor this closely as
backed surface winds enhance low-level hodographs indicating more
tornadic potential in this area. In addition, capping inversion
should continue to erode across eastern Nebraska this afternoon
with steepening mid- level lapse rates spreading overhead.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 212 PM CDT Mon Jun 11 2018

Main forecast concern is centered around convection this
afternoon/evening.

18Z subjective surface analysis shows a surface cold front extending
southeast from southeastern SD to Grand Island to central KS. As
this cold front continues to push southeast, thunderstorm
initiation is expected along and near the front by mid-afternoon
and storms are expected to continue to drift southeast into the
evening once a fairly decent capping inversion per 19z observed
OAX sounding erodes. A warm/moist airmass in place ahead of the
surface boundary, where surface dewpoints have increased into the
lower to mid 70s, combined with warm temperatures in the upper 80s
to lower 90s, has led to SBCAPE values around 3000-4500 J/kg.
Cooling aloft is expected later this afternoon as a subtle
shortwave trough drives east leading to steepening mid-level lapse
rates through peak heating. All modes of severe wx are possible
despite modest deep layer wind shear.

Activity should move southeast of the CWA by 03-04Z with cooler
and drier conditions behind it. Overnight lows across the area
will range from the low 50s in our north to the low 60s in our
south. Cool and dry conditions are expected Tuesday with southerly
low level flow returning by Wednesday. Instability axis will
remain to our west across central Nebraska/central South Dakota
into Wednesday night. Strong nocturnal low-level jet should allow
convection to commence to our west overnight in the instability
axis and spread east by Thursday morning ahead of a small mid-
level shortwave trough.

.LONG TERM...(Thursday night through Monday)
Issued at 212 PM CDT Mon Jun 11 2018

Southwest flow aloft is expected to begin Thursday as an upper
trough digs across the western states.  This should push high temps
Fri-Sat into the mid-upper 90s. Monsoonal moisture from a tropical
system currently off the Baja will spread northeast into the
Northern Plains, keeping the axis well to our west through the
weekend. A Northern Plains shortwave interacting with this moisture
is progged to push a cold front into the Central Plains late in the
weekend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Jun 11 2018

VFR conditions through most of the period, although there may be a
period of MVFR ceilings at KOMA 08-14z. Otherwise, thunderstorm
development at KOMA/KLNK is the primary concern, with strong and
possibly severe storms expected 22-24z, with a couple more storms
possible 00-02z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Kern
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...DeWald
Hazardous weather outlook, Jun 11, 3:43 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
443 PM CDT Mon Jun 11 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
443 PM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Severe thunderstorms are likely this evening across much of
eastern Nebraska and southwest Iowa as a cold front sweeps through
the area. Very large hail, damaging wind gusts and isolated
tornadoes are possible through 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

The next decent chance for thunderstorms will come Wednesday
night, with off-and-on storm chances Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will likely be needed through the
evening.

In the hours before

Special weather statement, Jun 11, 10:33 AM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1133 AM CDT MON JUN 11 2018

IAZ080-111645-
Montgomery IA-
1133 AM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY COUNTY
UNTIL 1145 AM CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Elliott, or 15 miles northwest of Corning, moving east
at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grant.

LAT...LON 4104 9506 4116 9506 4116 9493 4102 9493
TIME...MOT...LOC 1632Z 263DEG 37KT 4114 9496

DEWALD

The radar

The Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

26 hail, 5 tornado, 3 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Sarpy

When
June 11, 4:00 PM CST
Where
Sarpy County, 4.86 mi S of Gretna
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.080, -96.260

Hail, Sarpy

When
June 11, 4:00 PM CST
Where
Sarpy County, 2.08 mi SE of Gretna
Measured
1.75 in hail
Reported by
Public
Coordinates
41.130, -96.220

Hail, Sarpy

When
June 11, 4:00 PM CST
Where
Sarpy County, 1.73 mi SE of Gretna
Measured
2 in hail
Reported by
Public
Coordinates
41.130, -96.230

Hail, Sarpy

When
June 11, 4:04 PM CST
Where
Sarpy County, 2.5 mi WSW of Chalco
Measured
1.5 in hail
Reported by
Public
Coordinates
41.160, -96.190

Hail, Burt

When
June 11, 4:10 PM CST
Where
Burt County, 0.86 mi NE of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.940, -96.470

Hail, Sarpy

When
June 11, 4:10 PM CST
Where
Sarpy County, 2.94 mi SW of Chalco
Measured
1.75 in hail
Reported by
Public
Coordinates
41.150, -96.190

Hail, Cass

When
June 11, 4:25 PM CST
Where
Cass County, 2.81 mi N of Manley
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.960, -96.180

Hail, Dodge

When
June 11, 4:29 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.440, -96.490

Hail, Dodge

When
June 11, 4:30 PM CST
Where
Dodge County, 1.04 mi E of Fremont
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.450, -96.480

Thunderstorm Wind, Cass

When
June 11, 4:30 PM CST to 6:30 PM CST
Where
Cass County, 0.52 mi W of Louisville to 2.76 mi E of Murray
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.000, -96.160

An extensive area of damaging thunderstorm winds extended from Louisville to north of Murray. The path of extensive downed trees, power lines and large limbs occurred in a swath in Cass County that was 16 miles long and 4-5 miles wide. Winds up to 80 mph occurred from these storms. The damage started near Louisville, where there were many large trees blown down. The damage was accentuated by hail up to 1 1/2 inches in diameter that broke numerous windows in homes in the city. Extensive damage occurred at Lake Wa Con-da where numerous power poles were blown down, trees down, and roof damage to homes occurred. Multiple trees were down in Cedar Creek with boats being torn away from their docks.

Hail, Dodge

When
June 11, 4:36 PM CST
Where
Dodge County, 0.69 mi S of Fremont
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.440, -96.500

Hail, Douglas

When
June 11, 4:38 PM CST
Where
Douglas County, 3.17 mi SSE of Elkhorn
Measured
1.25 in hail
Reported by
Public
Coordinates
41.240, -96.200

Tornado, Cass

When
June 11, 4:40 PM CST to 4:41 PM CST
Where
Cass County, 0.52 mi W of Louisville to Louisville
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
41.000, -96.160

Storm chasers spotted a cone shaped tornado that touched down briefly.

Flash Flood, Cass

When
June 11, 5:00 PM CST to 7:00 PM CST
Where
Cass County, 0.63 mi NNW of Cedar Creek to 0.74 mi N of Cedar Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.039, -96.104

There was flooding northeast of Cedar Creek . Five feet of water was reported in a garage as well as flooding at the local baseball fields.

Hail, Sarpy

When
June 11, 5:10 PM CST
Where
Sarpy County, 4.03 mi SSE of Richfield
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -96.040

Tornado, Cass

When
June 11, 5:30 PM CST to 5:33 PM CST
Where
Cass County, 5.12 mi W of Cole Arpt to 4.88 mi W of Cole Arpt
Rating
EF0
Path length
0.26 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
40.973, -96.018

This tornado was reportedly touching down intermittently by a storm chaser. | It is embedded within the damaging thunderstorm wind area. A shed had metal panels taken off and a farm home had shingles removed. Large limbs and trees were blown down in the path.

Tornado, Cass

When
June 11, 5:32 PM CST to 5:35 PM CST
Where
Cass County, 4.62 mi W of Plattsmouth Muni Arp to 4.51 mi W of Plattsmouth Muni Arp
Rating
EF0
Path length
0.26 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.944, -96.008

This tornado was a short, narrow area of damage between Louisville and Murray. Small and large tree limbs were down along the path. This tornado was embedded within the widespread wind damage that occurred that day in Cass County.

Hail, Cass

When
June 11, 5:34 PM CST
Where
Cass County, 2.09 mi SE of South Bend
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
40.980, -96.220

Hail, Cass

When
June 11, 5:35 PM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -96.430

Hail, Cass

When
June 11, 5:41 PM CST
Where
Cass County, 0.87 mi NW of Elmwood
Measured
1.75 in hail
Reported by
Public
Coordinates
40.840, -96.290

Thunderstorm Wind, Cass

When
June 11, 6:05 PM CST
Where
Cass County, 1.71 mi ESE of Union
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
40.810, -95.870

A personal weather station measured an 80 mph gust 3 miles east of Union.

Hail, Johnson

When
June 11, 6:16 PM CST
Where
Johnson County, 2.72 mi ESE of Sterling
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.320

Thunderstorm Wind, Otoe

When
June 11, 6:18 PM CST
Where
Otoe County, 0.87 mi NE of Talmage
Measured
55 kt (63 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
40.530, -96.010

Hail, Johnson

When
June 11, 6:21 PM CST
Where
Johnson County, 0.87 mi SW of Tecumseh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.360, -96.190

Hail, Johnson

When
June 11, 6:21 PM CST
Where
Johnson County, 0.87 mi SW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.380

Hail, Johnson

When
June 11, 6:33 PM CST
Where
Johnson County, 3.23 mi ESE of Vesta
Measured
1.75 in hail
Reported by
Public
Coordinates
40.360, -96.270

Hail, Johnson

When
June 11, 6:35 PM CST
Where
Johnson County, 0.87 mi SE of Cook
Measured
2 in hail
Reported by
Public
Coordinates
40.510, -96.160

Hail, Johnson

When
June 11, 6:40 PM CST
Where
Johnson County, 3.18 mi SSE of Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -96.140

Hail, Johnson

When
June 11, 6:45 PM CST
Where
Johnson County, 1.74 mi NE of Tecumseh
Measured
2.75 in hail
Reported by
Public
Coordinates
40.390, -96.160

Tornado, Johnson

When
June 11, 7:00 PM CST to 7:02 PM CST
Where
Johnson County, 3.74 mi NNE of Elk Creek to 3.76 mi NNE of Elk Creek
Rating
EF0
Path length
0.05 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
40.327, -96.096

A short lived tornado that produced minor tree branch damage and was over a field for part of its path. It traveled for less than a tenth of a mile moving west to east and was located 3 3/4 north northeast of Elk Creek.

Funnel Cloud, Nemaha

When
June 11, 7:01 PM CST
Where
Nemaha County, 10.58 mi SSW of Johnson
Reported by
Emergency Manager
Coordinates
40.270, -96.040

Tornado, Pawnee

When
June 11, 7:05 PM CST to 7:06 PM CST
Where
Pawnee County, 2.87 mi E of Steinauer to 2.89 mi E of Steinauer
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.223, -96.176

A storm spotter reported and the NWS damage survey confirmed a brief tornado touchdown about 2.8 miles east of Steinhauer. This was a brief touchdown in pastureland with some branches down from hardwood trees.

Hail, Johnson

When
June 11, 7:13 PM CST
Where
Johnson County, 5.32 mi W of Elk Creek
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.270, -96.230

Hail, Pawnee

When
June 11, 7:19 PM CST
Where
Pawnee County, 2.11 mi E of Table Rock
Measured
1 in hail
Reported by
Public
Coordinates
40.180, -96.060

Hail, Pawnee

When
June 11, 7:19 PM CST
Where
Pawnee County, 2.11 mi E of Table Rock
Measured
1 in hail
Reported by
Public
Coordinates
40.180, -96.060

Hail, Richardson

When
June 11, 7:40 PM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
1 in hail
Reported by
Public
Coordinates
40.170, -95.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771345, 771346, 771347, 771348, 771349, 771350, 771351, 771352, 771353, 771723, 771354, 771355, 771375, 771752, 771356, 771651, 771750, 771357, 771358, 771359, 771712, 771360, 771713, 771361, 771362, 771363, 771364, 771365, 771366, 771714, 771751, 771716, 771367, 771368, 771369, 771370.